Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Grand Rapids, MI

July 7, 2017Ionia County, Kent County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 7, 2017, 3:24 AM EDT for Ionia County, Kent County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 3:24 AM EDT (07:24 UTC)
Expired
Jul 7, 2017, 4:00 AM EDT
In force
36 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ionia County, MI, Kent County, MI

The radar

The Grand Rapids radar (KGRR), 32 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2090 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

858 
WUUS53 KGRR 070724
SVRGRR
MIC067-081-070800-
/O.NEW.KGRR.SV.W.0016.170707T0724Z-170707T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
324 AM EDT FRI JUL 7 2017

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  East central Kent County in southwestern Michigan...
  Ionia County in south central Michigan...

* Until 400 AM EDT.

* At 323 AM EDT, severe thunderstorms were located along a line
  extending from near Northview to near Kentwood, moving east at 75
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Grand Rapids...        Ionia...               Belding...
  Portland...            Lowell...              Saranac...
  Northview...           Forest Hills...        Grattan...
  Orleans...             Sebewa...              Lyons...
  Muir...                Pewamo...              Hubbardston...
  Belmont...             Palo...                Smyrna...
  Cannonsburg...         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm.  For your protection move to an interior 
room on the lowest floor of a building.

&&

LAT...LON 4277 8488 4302 8565 4310 8563 4314 8531
      4312 8531 4312 8484 4277 8484
TIME...MOT...LOC 0723Z 264DEG 66KT 4304 8556 4284 8562 

HAIL...<.75IN
WIND...60MPH
 
$$

JK
1 follow-up statement
860 
WWUS53 KGRR 070755
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
355 AM EDT FRI JUL 7 2017

MIC067-081-070804-
/O.EXP.KGRR.SV.W.0016.000000T0000Z-170707T0800Z/
Kent MI-Ionia MI-
355 AM EDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KENT AND IONIA
COUNTIES WILL EXPIRE AT 400 AM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  Warnings continue 
for far Southeast Kent County, as well as far Southern Ionia County.

LAT...LON 4277 8488 4302 8565 4310 8563 4314 8531
      4312 8531 4312 8484 4277 8484
TIME...MOT...LOC 0754Z 270DEG 66KT 4309 8483 4289 8489 

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:40 AM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 7, 1:40 AM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
140 AM EDT Fri Jul 7 2017

LATEST UPDATE...
Mesoscale Discussion/Aviation

.MESOSCALE DISCUSSION...
Issued at 140 AM EDT Fri Jul 7 2017

Severe weather threat is low as current radar trends show line of
storms across the northern zones weakening as outflow boundary has
surged well out ahead. Some one inch hail is still possible
overnight as isolated strong updrafts are still expected despite
diurnal decrease of instability. Given marginal shear values,
storm mode should be multicell pulse type with a lesser chance of
bowing line segments with localized high wind threat.

&&

.SYNOPSIS...
Issued at 329 PM EDT Thu Jul 6 2017

Showers and thunderstorms will move through after midnight. Some
of the stronger storms could bring hail and high winds. Heavy rain
and minor flooding are also possible. Another frontal system may
bring more showers and thunderstorms to the area later Sunday or
Monday. Colder air will move in briefly Friday night into the
weekend, with temperatures returning to around normal by next
week.

&&

.UPDATE...
Issued at 800 PM EDT Thu Jul 6 2017

Dropped POPs for this evening based on current radar trends. Looks
like the storms across the western UP at this time are the only
real chance for widespread precip for southwest Lower Michigan.
They should be arriving over the NW zones around midnight then
moving southeast and reaching the SE zones a few hours later.
Severe threat will be mitigated by late night arrival of storms
and lack of strong speed shear.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 329 PM EDT Thu Jul 6 2017

The main challenge in the short term deals with the potential for
severe thunderstorms this evening and tonight.

A couple rounds of thunderstorms are possible through the overnight
hours. The main time frame of concern is from roughly 5 PM near
Ludington to 4 AM for far southern Lower Michigan. Damaging winds
over 60 mph are the main threat. Large hail and heavy rain are
possible as well. Where storms repeatedly move of the same areas,
the potential for flooding exists given a moist airmass.

The short term models are not doing well and confidence is not high.
Weak lift and an unstable atmosphere will result in pulse storms
early this evening. The surface front, which will move in overnight,
will help focus the convection and lead to stronger storms. The
showers and storms should come to an end Friday morning behind the
exiting front. The area will then have a break in the weather
through at least Saturday night.

Temperatures will mainly be around normal through the short term,
except Friday night into Sunday behind the cold front. Temperatures
will be a little below normal due to cold air moving down out of
Canada.

.LONG TERM...(Sunday through Thursday)
Issued at 329 PM EDT Thu Jul 6 2017

Models are in better agreement today with the overall pattern in the
long term period of the forecast. Lingering upper troughing on
Sunday is quickly replaced by rising heights on Monday. 500mb
heights steadily rise through the remainder of the long term, so
after highs around 80 on Sunday expecting highs in the 80s next
week.

A stalled frontal boundary looks to be in the Great Lakes region
from Sunday into Tuesday. We have chances for showers and
thunderstorms through these forecast periods, but it will certainly
not be constant rain. Monday into Monday night appear to be the
forecast periods with the best chances for rainfall. We have a dry
forecast on Wednesday with surface ridging moving through the area.
Thursday rain chances return with another cold front via the GFS.

Bottom line, periodic chances for showers and storms with warmer
temperatures in the 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 140 AM EDT Fri Jul 7 2017

Thunderstorms could bring areas of MVFR and localized IFR between
06Z and 10Z but overall conditions should remain VFR through
Friday afternoon. Winds will be west to southwest around 10 knots
then switch to northwest by 12z behind cold front. Some gusts to
30 knots are possible in storms tonight and some gusts to 20 knots
are possible on Friday behind the front.

&&

.MARINE...
Issued at 329 PM EDT Thu Jul 6 2017

Strong to severe storms are expected with and ahead of a cold front
this evening and overnight. The main risk to mariners will be wind
gusts to over 40 knots. Behind the front, northwest winds of 10 to
15 knots with gusts to 20 will build waves of 2 to 4 feet. no
headlines needed at this time.

&&

.HYDROLOGY...
Issued at 329 PM EDT Thu Jul 6 2017

River levels are running near normal except in Central Michigan
which are still above normal for early July. Scattered thunderstorms
will put down rain amounts generally less than a half inch through
Friday morning, but locally over an inch may fall if multiple cells
move over the same area. Under the more likely of all potential
scenarios, river flooding is not expected.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

MESOSCALE...Ostuno
UPDATE...Ostuno
SYNOPSIS...63
SHORT TERM...63
LONG TERM...Duke
AVIATION...Ostuno
HYDROLOGY...CAS
MARINE...63
Hazardous weather outlook, Jul 6, 12:45 PM EDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
1245 PM EDT Thu Jul 6 2017

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
070830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
1245 PM EDT Thu Jul 6 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

A couple rounds of thunderstorms are possible from late this
afternoon through the overnight hours. The main time frame of
concern is from roughly 500 pm up towards Ludington to as late at
400 am towards Interstate 94. Damaging winds over 60 mph are the
main threat. Large hail and heavy rain are possible as well. Where
storms repeatedly move of the same areas, the potential for flooding
exists given a moist airmass.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible on Friday...then again for Sunday Night
into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

MJS/DUKE

In the hours before

Local storm report, Jul 7, 2:41 AM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
241 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     MARINE TSTM WIND 5 SW WHITEHALL          43.37N 86.42W
07/07/2017  M37 MPH          MUSKEGON           MI   MESONET

            MESONET STATION D2963, WHITEHALL LIGHTHOUSE.
            THE DURATION OF THE MARINE TSTM WIND EVENT
            WAS 10 MINUTES.

&&

WDM
Local storm report, Jul 7, 3:07 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
307 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TSTM WND GST     4 NW ROOSEVELT PARK     43.23N 86.33W
07/07/2017  M61 MPH          MUSKEGON           MI   MESONET

            MUSKEGON GLERL.

&&

WDM
Local storm report, Jul 7, 3:08 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
308 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 AM     TSTM WND GST     2 NW GRAND HAVEN        43.08N 86.25W
07/07/2017  M47 MPH          OTTAWA             MI   MESONET

            MESONET STATION E1833, 1 NW GRAND HAVEN.

&&

WDM
Local storm report, Jul 7, 3:09 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
309 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 AM     TSTM WND GST     1 WSW NORTON SHORES     43.16N 86.27W
07/07/2017  M44 MPH          MUSKEGON           MI   MESONET

            MESONET STATION AT191, 1 WSW NORTON SHORES.

&&

WDM
Local storm report, Jul 7, 3:13 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
313 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     TSTM WND DMG     GRAND HAVEN             43.06N 86.22W
07/07/2017                   OTTAWA             MI   911 CALL CENTER

            MULTIPLE TREES DOWN IN THE AREA, SOME ON
            HOMES AND SOME OVER ROADS. POWER LINES ARE
            ALSO DOWN.

&&

WDM
Local storm report, Jul 7, 3:24 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
324 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 AM     TSTM WND GST     2 W GRAND HAVEN         43.06N 86.26W
07/07/2017  M91 MPH          LMZ846             MI   MESONET

            MESONET STATION XGHL, 1 W GRAND HAVEN.

&&

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:09 AM EDTSpecial Weather StatementGRRLake, Mason66 min
Jul 7, 12:37 AM EDTSpecial Weather StatementGRRLake, Mason, Mecosta, Newaygo, Oceana, Osceola53 min
Jul 7, 12:50 AM EDTSpecial Weather StatementGRRIngham55 min
Jul 7, 1:06 AM EDTSpecial Marine WarningGRR39 min
Jul 7, 1:24 AM EDTSpecial Weather StatementGRRClare, Lake, Mason, Mecosta, Newaygo, Oceana and 1 more66 min
Jul 7, 1:43 AM EDTSpecial Marine WarningGRR62 min
Jul 7, 2:17 AM EDTSpecial Marine WarningGRR58 min
Jul 7, 2:26 AM EDTSpecial Weather StatementGRRAllegan, Muskegon, Oceana, Ottawa64 min
Jul 7, 2:35 AM EDTSevere Thunderstorm WarningGRRAllegan, Muskegon, Newaygo, Ottawa40 min
Jul 7, 2:58 AM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Ionia, Kent, Ottawa47 min
Jul 7, 3:42 AM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Calhoun, Eaton, Ionia, Kalamazoo and 1 more33 min
Jul 7, 3:56 AM EDTSpecial Weather StatementGRRKalamazoo49 min
Jul 7, 4:10 AM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton, Ingham, Jackson50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.